Jump to content
CrazyBoards.org

I want my imipramine back!


Recommended Posts

Hi all,

My name is Jill, and I've not yet posted in this forum. My life was going along nicely (that is, for me...it's all relative) for the five years I was on imipramine. It helped my anxiety and depression like nothing else. Before my imipramine years, I'd been placed on every SSRI, each of which made me flip out. (Note to former Pdoc: Uh, that should have alerted you to the fact that I'm bipolar.) But imipramine was just great for me; that is, until last February, when, BAM, it just stopped working! It then started to make me sicker and sicker. Former Pdoc yanked me off all meds (including Klonopin), and I was hanging on for dear life until May, when I voluntarily checked myself into the hospital. It was there that I was diagnosed as BP II. Since then, nothing's been the same. In fact, things have been hellish. The new Pdoc put me back on various SSRI's now that I'm on mood stabilizers, but they still flipped me out. I mentioned imipramine, and he said that it's the worst possible drug to be on if you're bipolar. Is he right?

<{POST_SNAPBACK}>

In one study published by AJP, Parnate was found to work better than imipramine, and mentioned a risk of

"treatment-emergent mood swings". By this, I assume that some of the 28 BP I/II patients were

sent into a manic/mixed state.  Another study referenced in PubMed suggests that moclobemide

(another MAOI, but reversible) may be almost as good for the depression effects as imipramine, but far

less of an antihistamine, and less likely to induce mania. This is interesting because the

(BP I) treatment guidelines posted at Medscape  list MAOIs as being as bad as the TCAs for inducing mania.

Imipramine, like the SSRIs (or rather: the SSRIs, like imipramine - the TCA came first) inhibits reuptake

of serotonin. So, there's some of the same risk for induced manic/mixed states. Since it also affects

dopamine and noradrenaline (more the NA than DA) there's some (it may not be big - I'm guessing

at magnitude) risk of mania similar to the risk posed by stimulants.

So, there are more-effective options, and there are risks not posed by other single-med options,

but I'm not sure it's the worst option.  Since the SSRIs, even with mood stabilizers, are a

no-go iare you and your doctor open to trying a different TCA or a different class of AD? It

may take a lot of searching to find a good combination, so you might want to ask also in the

Bipolar forum, and include more description of your symptoms (not necessarily full specifics, but

enough for people to tell if their experience and yours are a good match.)

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...